Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 151, NWS Flagstaff, AZ

August 7, 2022Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 7, 2022, 6:25 PM MST for Gila County, Yavapai County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2022, 6:25 PM MST (01:25 UTC)
Expired
Aug 7, 2022, 10:52 PM MST
In force
4 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 55 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2022-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2022-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
578 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2696 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WGUS55 KFGZ 080125
FFWFGZ
AZC007-025-080730-
/O.NEW.KFGZ.FF.W.0151.220808T0125Z-220808T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
625 PM MST Sun Aug 7 2022

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Yavapai County in west central Arizona...

* Until 1230 AM MST Monday.

* At 625 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Horseshoe Reservoir and Oxbow Estates.

This includes the following highways...
	State Route 87 southbound between mile markers 247 and 250.
	State Route 87 between mile markers 246 and 250.

This includes the following creeks, washes and rivers...
  Tangle Creek, Red Creek, Houston Creek, Dry Wash, Spring Wash, 
  Horse Creek, Wet Bottom Creek, North Fork Deadman Creek, Deadman 
  Creek, Verde River and Sycamore Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3412 11148 3412 11156 3400 11172 3401 11177
      3430 11170 3426 11154 3425 11145 3421 11133
      3417 11132 3413 11138

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ET
2 follow-up statements
607 
WGUS75 KFGZ 080428
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
928 PM MST Sun Aug 7 2022

AZC007-025-080730-
/O.CON.KFGZ.FF.W.0151.000000T0000Z-220808T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Yavapai AZ-
928 PM MST Sun Aug 7 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST MONDAY 
FOR GILA AND YAVAPAI COUNTIES...

At 928 PM MST, Heavy rain has ended across the warned area. Between 
1 and 2 inches of rain have fallen. Flash flooding is likely ongoing.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Horseshoe Reservoir and Oxbow Estates.

This includes the following highways...
	State Route 87 southbound between mile markers 247 and 250.
	State Route 87 between mile markers 246 and 250.

This includes the following creeks, washes and rivers...
  Tangle Creek, Red Creek, Houston Creek, Dry Wash, Spring Wash, 
  Horse Creek, Wet Bottom Creek, North Fork Deadman Creek, Deadman 
  Creek, Verde River and Sycamore Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly or mountainous terrain, there are many low water crossings 
which will become dangerous in heavy rain. Do not attempt to cross 
flooded roads. Find an alternate route.

Remain alert for flooding even in locations not receiving rain. 
Normally dry washes, slot canyons and creeks can become raging 
killer currents in a matter of minutes, even from distant rainfall.

&&

LAT...LON 3412 11148 3412 11156 3400 11172 3401 11177
      3430 11170 3426 11154 3425 11145 3421 11133
      3417 11132 3413 11138

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ET
213 
WGUS75 KFGZ 080552
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
1052 PM MST Sun Aug 7 2022

AZC007-025-080602-
/O.CAN.KFGZ.FF.W.0151.000000T0000Z-220808T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Yavapai AZ-
1052 PM MST Sun Aug 7 2022

...FLASH FLOOD WARNING IS CANCELLED FOR GILA AND YAVAPAI COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 500 AM MST Monday for portions 
of east central Arizona and west central Arizona.

LAT...LON 3412 11148 3412 11156 3400 11172 3401 11177
      3430 11170 3426 11154 3425 11145 3421 11133
      3417 11132 3413 11138

$$

ET

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:10 PM MST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 7, 3:10 PM MST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
310 PM MST Sun Aug 7 2022

.SYNOPSIS...Deep monsoonal moisture has returning to Arizona.
Scattered to widespread thunderstorms are likely each afternoon
through the middle of the week. Flash flooding will again be the
main threat, especially near recent fire scars.

&&

.DISCUSSION...It has been an active day across northern Arizona
with scattered to widely scattered showers and thunderstorms. Some
storms produced hail and heavy rain. Rapid runoff from recent fire
scars produce significant flooding around the Flagstaff area.

Deep monsoon moisture is expected to remain over northern Arizona
through much of this week. Thunderstorm activity will vary from
day to day...depending to some extent on how much cloud cover
remains from the previous day as that would limit surface
heating. The rainy season continues...

&&

AVIATION...For the 00Z TAF package...Scattered to widespread
showers and thunderstorms are expected to continue through this
evening, tapering after 03Z. Periods of MVFR/IFR VIS and CIGS are
anticipated in and around any storms with gusty and erratic winds
during this time. Expect generally light winds with VFR conditions
outside of storms. SCT to BKN mid-level cloud cover overnight with
another round of storms anticipated for Monday afternoon. Aviation
discussion not updated for TAF amendments.

&&

FIRE WEATHER... Storm activity continues this evening, diminishing
overnight. Daily chances for scattered to widespread thunderstorms
across northern Arizona persist for Monday and Tuesday as monsoonal
moisture increases. Main threats include flash flooding and gusty
and erratic outflow winds.

Wednesday through Friday...The active storm pattern is expected to
continue through the week with daily chances for showers and
thunderstorms across northern Arizona. Flash flooding will be the
main concern during this time. Temperatures remain near average with
generally light winds outside of storms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for AZZ008-018-037-038-108-118-
137-138.

&&

PUBLIC...MAS
AVIATION...LaGuardia
FIRE WEATHER...LaGuardia

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 7, 1:19 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
119 PM MST SUN AUG 7 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1224 PM     FLASH FLOOD      3 N DOWNTOWN FLAGSTAFF  35.24N 111.66W
08/07/2022                   COCONINO           AZ   EMERGENCY MNGR

            FLAGSTAFF EM REPORTED FLASH FLOODING WITH
            1.5-2 FEET OF WATER OVERTOPPING MT ELDEN
            LOOKOUT ROAD, NEAR SCHULTZ CREEK. THIS FLOW
            HAS ALSO OVERTOPPED PORTIONS OF HWY 180,
            CLOSING BOTH LANES NEAR THE SCHULTZ CREEK
            CROSSING.

&&

EFL
Special weather statement, Aug 7, 2:07 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Sun Aug 7 2022

AZZ011-072145-
Chuska Mountains and Defiance Plateau-
207 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact areas in and around Window Rock
in Apache County through 245 PM MST...

At 206 PM MST, Doppler radar was tracking a strong thunderstorm over
Window Rock, or 22 miles northwest of Gallup, moving southwest at 5
mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flooding is possible.

Locations impacted include...
Fort Defiance, Window Rock, Tse Bonito and St. Michaels.

This includes State Route 264 between mile markers 462 and 475.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3548 10910 3568 10932 3579 10909 3575 10904
      3554 10905
TIME...MOT...LOC 2106Z 047DEG 5KT 3568 10909

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Kobold
Special weather statement, Aug 7, 2:53 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
353 PM MDT Sun Aug 7 2022

AZZ010-011-040-072230-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-Chinle Valley-
353 PM MDT Sun Aug 7 2022

...A strong thunderstorm will impact portions of Apache County near
Ganado through 430 PM MDT...

At 351 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hubbell Trading Post National Historic Site, or 30 miles south of
Chinle, moving southwest at 5 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flooding is possible.

Locations impacted include...
Cornfields Chapter House, Burnside, Hubbell Trading Post National
Historic Site, Kinlichee Chapter House and Ganado.

This includes the following highways...
 State Route 264 between mile markers 441 and 453.
 Highway 191 between mile markers 401 and 418.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 10953 3576 10946 3567 10940 3551 10958
      3572 10978
TIME...MOT...LOC 2151Z 053DEG 6KT 3571 10954

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

EFL
Special weather statement, Aug 7, 3:46 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
346 PM MST Sun Aug 7 2022

AZZ012-013-040-072330-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
346 PM MST Sun Aug 7 2022

...A group of strong thunderstorms will impact portions of Navajo
and Coconino Counties for areas between Indian Wells and Wupatki
National Monument through 430 PM MST...

At 340 PM MST, Doppler radar was tracking a group of strong
thunderstorms about 25 miles north of Winslow, moving southwest at
10 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Localized flooding can occur, especially across
         low water crossings.

Locations impacted include...
Tolani Lake, Dilkon, Leupp, Castle Butte, Tees Toh, Sunrise, Cedar
Springs, Seba Dalkai and Hopi Reservation.

This includes the following highways...
 State Route 87 between mile markers 359 and 405.
 State Route 99 between mile markers 62 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Roads can become impassable due to mud.

&&

LAT...LON 3576 11029 3550 11011 3530 11008 3513 11011
      3517 11123 3550 11130 3585 11114
TIME...MOT...LOC 2240Z 032DEG 10KT 3537 11054

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

EFL
Special weather statement, Aug 7, 5:01 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
501 PM MST Sun Aug 7 2022

AZZ008-037-080015-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
501 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of Yavapai County
through 515 PM MST...

At 501 PM MST, Doppler radar was tracking a strong thunderstorm near
Cordes Junction, moving southwest at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mayer, Cordes Junction, Cordes, Cordes Lakes and Spring Valley.

This includes the following highways...
 Interstate 17 between mile markers 255 and 272.
 State Route 69 between mile markers 263 and 274.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3453 11213 3436 11192 3419 11208 3439 11233
TIME...MOT...LOC 0001Z 052DEG 8KT 3437 11210

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ET
Special weather statement, Aug 7, 5:29 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
529 PM MST Sun Aug 7 2022

AZZ013-014-040-080045-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
529 PM MST Sun Aug 7 2022

...A strong thunderstorm will impact portions of Apache and Navajo
Counties through 545 PM MST...

At 529 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Petrified Forest National Park, or 46 miles north
of Show Low, moving southwest at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holbrook, Sun Valley, Woodruff, Petrified Forest National Park and
Petrified Forest N.P. Visitors Center.

This includes the following highways...
 Business Interstate 40 between mile markers 286 and 289.
 Interstate 40 between mile markers 281 and 309.
 State Route 377 between mile markers 27 and 33.
 State Route 77 between mile markers 374 and 402.
 Highway 180 between mile markers 308 and 330.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3519 10998 3490 10965 3459 10996 3486 11034
TIME...MOT...LOC 0029Z 039DEG 21KT 3489 10988

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 5:01 PM MSTSpecial Weather StatementFGZYavapai14 min
Aug 7, 5:22 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila3 hr
Aug 7, 5:29 PM MSTSpecial Weather StatementFGZ16 min
Aug 7, 5:39 PM MSTSevere Thunderstorm WarningFGZApache, Navajo36 min
Aug 7, 5:57 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai6 hr
Aug 7, 6:06 PM MSTFlash Flood Warning Considerable damage threatFGZApache, Navajo6 hr
Aug 7, 6:17 PM MSTSevere Thunderstorm WarningFGZYavapai28 min
Aug 7, 6:37 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 7, 7:58 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 8, 2:34 PM MSTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Aug 8, 3:22 PM MSTSpecial Weather StatementFGZ38 min
Aug 8, 3:31 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 8, 3:36 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Aug 8, 3:45 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Yavapai4 hr
Aug 8, 4:01 PM MSTSpecial Weather StatementFGZYavapai44 min
Aug 8, 4:30 PM MSTSevere Thunderstorm WarningFGZYavapai45 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.